Mathematische Annalen

, Volume 349, Issue 2, pp 301–343 | Cite as

Nonvanishing of Hecke L-functions and the Bloch–Kato conjecture

  • Byoung Du KimEmail author
  • Riad Masri
  • Tong Hai Yang


In this paper we study the central values of L-functions associated to a large class of algebraic Hecke characters of imaginary quadratic fields. When these central values are nonzero, the Bloch–Kato conjecture predicts an exact formula for the algebraic parts of the central values in terms of periods and arithmetic data, most notably the Selmer groups corresponding to the Hecke characters. We investigate the nonvanishing of these central values, and prove the p-part of the Bloch–Kato conjecture in these cases for primes p which split in K.


Modular Form Elliptic Curf Cusp Form Motivic Pair Weierstrass Model 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Blomer V., Harcos G.: Hybrid bounds for twisted L-functions. J. Reine Angew. Math. 621, 53–79 (2008)zbMATHMathSciNetGoogle Scholar
  2. 2.
    Blomer V., Harcos G., Michel P.: Bounds for modular L-functions in the level aspect. Ann. Sci. École Norm. Sup. 40, 697–740 (2007)zbMATHMathSciNetGoogle Scholar
  3. 3.
    Bloch, S., Kato, K.: L-functions and Tamagawa numbers of motives. In: Cartier, P. et al. (eds.) The Grothendieck Festschrift I. Prog. in Math., vol. 86, pp. 333–400. Birkhauser, Boston (1990)Google Scholar
  4. 4.
    de Shalit, E.: Iwasawa theory of elliptic curves with complex multiplication. Perspectives in Mathematics, vol. 3. Academic Press, London (1987)Google Scholar
  5. 5.
    Duke W.: Hyperbolic distribution problems and half-integral weight Maass forms. Invent. Math. 92, 73–90 (1988)zbMATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Duke W.: Modular functions and the uniform distribution of CM points. Math. Ann. 334, 241–252 (2006)zbMATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Duke W., Friedlander J., Iwaniec H.: Bounds for automorphic L-functions, II. Invent. Math. 115, 219–239 (1994)zbMATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Folsom, A., Masri, R.: The asymptotic distribution of traces of Maass-Poincaré series (submitted)Google Scholar
  9. 9.
    Folsom, A., Masri, R.: Equidistribution of Heegner points and the partition function. Mathematische Annalen. doi: 10.1007/s00208-010-0478-6
  10. 10.
    Fontaine J.-M.: Sur certains types de representations p-adiques du groupe de Galois d’un corps local; construction d’un anneau de Barsotti-Tate. Ann. Math. 115, 529–577 (1982)CrossRefMathSciNetGoogle Scholar
  11. 11.
    Greenberg, R.: Iwasawa theory for elliptic curves. Arithmetic theory of elliptic curves (Cetraro, 1997). Lecture Notes in Math., vol. 1716, pp. 51–144. Springer, Berlin (1999)Google Scholar
  12. 12.
    Gross, B.: Arithmetic on elliptic curves with complex multiplication. With an appendix by B. Mazur. Lecture Notes in Mathematics, vol. 776, iii+95 pp. Springer, Berlin (1980)Google Scholar
  13. 13.
    Gross B., Zagier D.: Heegner points and derivatives of L-series. Invent. Math. 84, 225–320 (1986)zbMATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Guo L.: General Selmer groups and critical values of Hecke L-functions. Math. Ann. 297, 221–233 (1993)zbMATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Guo L.: On the Bloch–Kato conjecture for Hecke L-functions. J. Number Theory 57, 340–365 (1996)zbMATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Han, B.: On Bloch–Kato Conjecture of Tamagawa Numbers for Hecke Characters of Imaginary Quadratic Number Field. Ph. D. Thesis, the University of Chicago (1997)Google Scholar
  17. 17.
    Harcos G., Michel P.: The subconvexity problem for Rankin–Selberg L-functions and equidistribution of Heegner points. II. Invent. Math. 163, 581–655 (2006)zbMATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    Iwaniec, H.: Topics in classical automorphic forms. Graduate Studies in Mathematics, vol. 17, xii+259 pp. American Mathematical Society, Providence (1997)Google Scholar
  19. 19.
    Iwaniec, H.: Introduction to the spectral theory of automorphic forms. Biblioteca de la Revista Matemática Iberoamericana, xiv+247 pp. Revista Matematica Iberoamericana, Madrid (1995)Google Scholar
  20. 20.
    Jannsen, U.: Mixed motives and algebraic K-theory. With appendices by S. Bloch and C. Schoen. Lecture Notes in Mathematics, vol. 1400, xiv+246 pp. Springer, Berlin (1990)Google Scholar
  21. 21.
    Kim, B.D.: The plus/minus Selmer groups for supersingular primes and the Selmer groups (preprint)Google Scholar
  22. 22.
    Kolyvagin, V.A., Logachev, D.Yu.: Finiteness of the Shafarevich–Tate group and the group of rational points for some modular abelian varieties, (Russian) Algebra i Analiz 1(5), 171–196 (1989); translation in Leningrad Math. J. 1(5), 1229–1253 (1990)Google Scholar
  23. 23.
    Liu C., Xu L.: The vanishing order of certain Hecke L-functions of imaginary quadratic fields. J. Number Theory 108, 76–89 (2004)zbMATHCrossRefMathSciNetGoogle Scholar
  24. 24.
    Masri, R.: Asymptotics for sums of central values of canonical Hecke L-series. Int. Math. Res. Not. IMRN 19, Art. ID rnm065, 27 pp (2007)Google Scholar
  25. 25.
    Masri, R.: Quantitative nonvanishing of L-series associated to canonical Hecke characters. Int. Math. Res. Not. IMRN 19, Art. ID rnm070, 16 pp (2007)Google Scholar
  26. 26.
    Masri, R., Yang, T.H.: Nonvanishing of canonical Hecke L-functions of CM fields and ranks of abelian varieties (submitted)Google Scholar
  27. 27.
    Michel, P., Venkatesh, A.: Heegner points and nonvanishing of Rankin-Selberg L-functions. Proceedings of the Gauss–Dirichlet Conference. Clay Math Proceedings, vol. 7Google Scholar
  28. 28.
    Michel, P., Venkatesh, A.: Equidistribution, L-functions and ergodic theory: on some problems of Yu. V. Linnik. International Congress of Mathematicians 2006, vol. II, pp. 421–458. Madrid (2006)Google Scholar
  29. 29.
    Miller S.D., Yang T.H.: Nonvanishing of the central derivative of canonical Hecke L-functions. Math. Res. Lett. 7, 263–277 (2000)zbMATHMathSciNetGoogle Scholar
  30. 30.
    Montgomery H., Rohrlich D.: On the L-functions of canonical Hecke characters of imaginary quadratic fields. II. Duke Math. J. 49, 937–942 (1982)zbMATHCrossRefMathSciNetGoogle Scholar
  31. 31.
    Perrin-Riou, B.: Arithmetique des courbes elliptiques et theorie d’Iwasawa. Bull. Soc. Math. France Suppl., Memoire 17 (1984)Google Scholar
  32. 32.
    Rodriguez-Villegas F.: On the square root of special values of certain L-series. Invent. Math. 106, 549–573 (1991)zbMATHCrossRefMathSciNetGoogle Scholar
  33. 33.
    Rodriguez-Villegas F.: Square root formulas for central values of Hecke L-series. II. Duke Math. J. 72, 431–440 (1993)zbMATHCrossRefMathSciNetGoogle Scholar
  34. 34.
    Rodriguez-Villegas F., Yang T.H.: Central values of Hecke L-functions of CM number fields. Duke Math. J. 98, 541–564 (1999)zbMATHCrossRefMathSciNetGoogle Scholar
  35. 35.
    Rodriguez-Villegas, F., Zagier, D.: Square roots of central values of Hecke L-series. Advances in Number Theory (Kingston, ON, 1991), pp. 81–99, Oxford Science Publications, Oxford University Press, New York (1993)Google Scholar
  36. 36.
    Rohrlich D.: The nonvanishing of certain Hecke L-functions at the center of the critical strip. Duke Math. J. 47, 223–232 (1980)zbMATHCrossRefMathSciNetGoogle Scholar
  37. 37.
    Rohrlich D.: On the L-functions of canonical Hecke characters of imaginary quadratic fields. Duke Math. J. 47, 547–557 (1980)zbMATHCrossRefMathSciNetGoogle Scholar
  38. 38.
    Rubin K.: Elliptic curves with complex multiplication and the conjecture of Birch and Swinnerton-Dyer. Invent. Math. 64, 455–470 (1981)zbMATHCrossRefMathSciNetGoogle Scholar
  39. 39.
    Rubin K.: The “main conjectures” of Iwasawa theory for imaginary quadratic fields. Invent. Math. 103, 25–68 (1991)zbMATHCrossRefMathSciNetGoogle Scholar
  40. 40.
    Rubin, K.: Euler systems. Annals of Mathematics Studies. Hermann Weyl Lectures. vol. 147, xii+227. The Institute for Advanced Study. Princeton University Press, Princeton (2000)Google Scholar
  41. 41.
    Scholl A.: Motives for modular forms. Invent. Math. 100, 419–430 (1990)zbMATHCrossRefMathSciNetGoogle Scholar
  42. 42.
    Schappacher N.: Period of Hecke characters. Lecture Notes in Mathematics, vol. 1301. Springer, Berlin (1988)Google Scholar
  43. 43.
    Serre, J.-P., Stark, H.: Modular forms of weight 1/2. Modular functions of one variable, VI (Proc. Second Internat. Conf., Univ. Bonn, Bonn, 1976). Lecture Notes in Math., vol. 627, pp. 27–67. Springer, Berlin (1977)Google Scholar
  44. 44.
    Templier, N.: Asymptotic values of canonical Hecke L-functions. Int. J. Number Theory (to appear)Google Scholar
  45. 45.
    Vatsal V.: Uniform distribution of Heegner points. Invent. Math. 148, 1–46 (2002)zbMATHCrossRefMathSciNetGoogle Scholar
  46. 46.
    Waldspurger J.-L.: Sur les valeurs de certaines fonctions L automorphes en leur centre de symétrie. Compos. Math. 54, 173–242 (1985)zbMATHMathSciNetGoogle Scholar
  47. 47.
    Weil, A.: On a certain type of characters of the idele-class group of an algebraic number field. Proc. Int. Symp. on Alg. Number Th., pp. 1–7. Tokyo (1955)Google Scholar
  48. 48.
    Yager R.: On two variable p-adic L-functions. Ann. Math. 115, 411–449 (1982)CrossRefMathSciNetGoogle Scholar
  49. 49.
    Yang T.H.: Nonvanishing of central Hecke L-values and rank of certain elliptic curves. Compos. Math. 117, 337–359 (1999)zbMATHCrossRefGoogle Scholar
  50. 50.
    Zhang S.: Gross-Zagier formula for GL2. Asian J. Math. 5, 183–290 (2001)zbMATHMathSciNetGoogle Scholar
  51. 51.
    Zhang, S.: Gross-Zagier formula for GL(2). II. Heegner points and Rankin L-series. Math. Sci. Res. Inst. Publ., vol. 49, pp. 191–214. Cambridge Univ. Press, Cambridge (2004)Google Scholar

Copyright information

© Springer-Verlag 2010

Authors and Affiliations

  1. 1.School of MathematicsVictoria University of WellingtonWellingtonNew Zealand
  2. 2.Department of MathematicsUniversity of WisconsinMadisonUSA

Personalised recommendations